NetWellness is a global, community service providing quality, unbiased health information from our partner university faculty. NetWellness is commercial-free and does not accept advertising.
Tuesday, March 11, 2014
Pharmacy and Medications
Buspar & Zoloft
I have been taking zoloft for years bow and ny dr gave me a script for buspar for my anxieties last month. i heard from someone that it id dangerous tonmix busoar with sioiffft, is this true?
Zoloft ® is an antidepressant medication commonly prescribed to individuals today. Buspar® is often added as an anti-anxiety agent to help with symptoms of nervousness, anxiety, or to help improve the effects of antidepressant agents. Thus, it is a very common occurrence to be placed on both Zoloft® and Buspar® in order to gain control of depression/anxiety issues that are not responding adequately to single-drug therapy.
As long as you are taking the medications as prescribed, are completing follow-up appointments with your physician, and have been placed on the medications by the same prescribing physician (or if using multiple physicians, that they are aware of your current medication therapies), the combination of these medications is likely safe. However, as with an addition of any medication therapy, you should inform your doctor of any side effects that you notice.
These medications when used together have the possibility of causing “serotonin syndrome” which, although rare, can become a very serious condition if not recognized and treated properly. You should monitor for symptoms of agitation, increased sweating, diarrhea, fever, loss of coordination, or tremors. If any of these symptoms are noticed, you should contact your physician and/or seek emergency care immediately, as they could be symptoms of serotonin syndrome.
Thank you for your question and I hope this information is helpful. For more information on drug interactions or side effects, please see the following websites.
Ohio Northern University
Pharm D Candidate 2011
Carmen M Hadley, RPh, CSPI
College of Pharmacy
The Ohio State University